advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Port Reading, New Jersey, USA:

My 19 year old daughter has Down Syndrome, alopecia, and hypothyroid (125 mcg Levoxyl once daily). She is 4 feet, 9 inches tall and weighs 185 pounds. She has gained 15 pounds in the last two months. There has been little change in her diet or exercise routine to warrant the weight gain. I took her to the new endocrinologist because she has aged out of the pediatric doctor's care and I thought she might be under-medicated. Her latest thyroid test results are TSH - 0.33; T4 free - 1.2; T3 Total - 145. The doctor said her thyroid medication is fine. However, the doctor thought my daughter might be diabetic so she had a GTT. The results are 80 mg/dl [4.4 mmol/L] fasting; 124 mg/dl [6.9 mmol/L] at one hour; and 66 mg/dl [3.7 mmol/L] at two hours. Her insulin levels were 12.1 fasting; 73 at one hour, and 18 at two hours. What do you think?

Answer:

It sounds like typical Down Syndrome associated obesity from a combination of slow metabolism, excess calories and inadequate daily activity. Thyroid functions are normal and replacement with Levoxyl should continue indefinitely. With further weight gain, she will need sequential thyroid functions and, likely, increased doses unless the weight gain can be stopped. Increased cardiovascular risks obviously also present with this obesity. It does not sound like diabetes. Celiac disease should also be checked since this is more common in Down Syndrome patients with their propensity for autoimmunopathies. Most in my experience are asymptomatic and some have very high transglutaminase antibody titers even without any symptoms.

SB

DTQ-20060722132250
Original posting 29 Jul 2006
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.